Frequent Seizures Linked to Sudden Death
|By Nancy Walsh, Staff Writer, MedPage Today|
July 05, 2011
|MedPage Today Action Points|
The risk of sudden death in patients with epilepsy was more than 20 times that of the general population, and the risk increased according to the frequency of seizures, researchers found.
Patients who had one or two generalized tonic-clonic seizures each year had an odds ratio for sudden death of 2.94 compared with healthy individuals in the U.S., according to Simon Shorvon, MD, of University College London, and Torbjorn Tomson, MD, PhD, of the Karolinska Institute in Stockholm.
This OR rose to 8.28 for patients with three to 12 seizures yearly, and to 9.06 for 13 to 50 seizures annually.
And for patients with more than 50 seizures per year, the OR was 14.51, Shorvon and Tomson reported online in The Lancet.
Sudden, unexplained death associated with epilepsy has long been recognized, but uncertainty remains concerning risk factors, pathophysiology, and the possible effects of drug treatment.
To clarify these concerns, and to aid clinicians in finding ways to minimize the risks, Shorvon and Tomson conducted a literature search and synthesized their findings.
In four case-control studies that included 289 cases of sudden death and 958 controls (patients living with epilepsy), they identified these risk factors:
In discussing the likely mechanisms of sudden death in epilepsy, the researchers explained that pathophysiologic events are likely to differ among patients, but that a respiratory cause is probably a primary reason.
Animal studies determined that central hypoventilation was most often the cause of death.
Clinical studies of sudden death occurring when patients were being monitored with electroencephalographic telemetry found that, in most instances, the death occurred following a partial seizure, and that there had been a shutdown of central nervous system activity prior to cessation of breathing.
Some studies also found evidence of cardiac asystole and heart rate variability that could lead to arrhythmias.
In addition, the researchers noted that various areas of the brain, such as the insula and the prefrontal cortex, influence heart rate and output, while the hypothalamus and the amygdala mediate autonomic function.
"Therefore, the fact that epilepsy can affect cardiac function is not surprising," they wrote.
As to the potential effects of treatment on risk of sudden death, the researchers suggested that it was "reasonable" to assume a protective effect because the frequency of seizures was such a strong predictor.
However, they noted that certain anti-epilepsy drugs, such as carbamazepine and lamotrigine (Lamictal), can affect cardiac conduction.
Nonetheless, the data on potentially hazardous cardiac effects of drugs are unclear, and there is no persuasive argument against the use of specific agents to lessen the likelihood of sudden death, according to the researchers.
The use of multiple agents was linked with sudden death in several studies, they noted, but this might represent more severe underlying disease rather than drug-related risk.
Because there have been case reports in which vagal nerve stimulation induced bradycardia or cardiac arrest, the researchers advised "great caution" if bradycardia occurs when the device is being inserted.
They also formulated a list of measures for managing patients:
They also suggested that clinicians individualize decisions on how to explain the risk of sudden death to patients, keeping in mind the anxiety and loss of quality of life this could cause.
In general, patients should know of the risk, but that the risk can be minimized with seizure control, according to the researchers.
Finally, they noted that certain medicolegal concerns can be raised with sudden death associated with epilepsy, including the difficulties in differentiating sudden death from the respiratory effects of medications; the timing of the death following a seizure; and the adequacy of treatment after the seizure.
Primary source: The Lancet
Shorvon S, Tomson T "Sudden unexpected death in epilepsy" Lancet 2011; DOI: 10.1016/S0140-6736(11)60176-1.